Wildfire, Wind River Mountains East
- When
- September 1, 12:00 AM MST to September 20, 7:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident). The fire increased in size from 1300 acres on Sunday morning, August 13 to 4980 acres on Monday morning, August 14 due to dry and windy conditions. The fire grew steadily over the next several days and crossed the Continental Divide on the afternoon of Tuesday, August 15. Rapid fire growth was again experienced between Wednesday, August 23 and Friday, August 25 when the fire expanded from 11,300 acres to 18,900 acres in size. At this time, the fire began to threaten homes in the Union Pass area, approximately 21 miles west of Dubois in Fremont County. No structures were lost in the incident. Final containment was achieved on Wednesday, September 20. The fire torched 22,613 acres, approximately 12,000 acres on the Bridger-Teton National Forest and the remainder on the Shoshone National Forest. Total firefighting costs reached $10.6 million. The beginning of this event is provided in the August 2006 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 3:00 PM MST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 400 PM MDT THU AUG 31 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY THE AIRMASS HAS REMAINED RATHER STABLE AFTER LAST NIGHTS COLD FRONT THAT TRACKED SOUTH ACROSS THE STATE. NO PRECIP HAS BROKEN OUT ACROSS THE CWA AND HAS REMAINED TO THE SOUTHEAST OF THE CWA. OTHERWISE CUMULUS HAS FORMED OVER THE HIGHER TERRAIN OF SOUTHERN SWEETWATER COUNTY WITH NO FAN FARE. CU FROM THE NEXT COLD FRONT HAS BROKEN OUT IN MONTANA AS WELL AS OVER OUR ABSAROKA MTS. WILL LEAVE ISOLD POPS IN THE CENTRAL...NORTH AND EAST AS THIS NEXT FRONT PUSHES SOUTH ACROSS WYOMING LATE TONIGHT. MOST OF THE SHOWERS OF ANY SIGNIFICANT SHOULD REMAIN OVER THE HIGHER TERRAIN WITH LIFTED INDICES TO REMAIN ABOVE ZERO AND PW VALUES TO REMAIN AT OR BELOW .50. WITH 5MB 3 HOURLY PRESSURE RISES BEHIND THE FRONT LATE TONIGHT AM EXPECTING A REPEAT OF 45 MPH WIND GUSTS BETWEEN 09Z AND 12Z TONIGHT IN THE NORTHERN BIG HORN BASIN WITH 35 MPH WINDS IN JOHNSON COUNTY. THESE WINDS WILL LIKELY DRAW SMOKE SOUTH BEHIND THE FRONT INTO WESTERN AND CENTRAL WYOMING TONIGHT AND FRIDAY MORNING AS IT GETS TRAPPED WITHIN THE FRONTAL INVERSION MUCH LIKE IT DID TODAY...ASSUMING THE FIRES IN MONTANA ARE BURNING AT THE SAME INTENSITY. TEMPERATURES TODAY WERE COOLER THAN EXPECTED...PROBABLY DUE TO THE SMOKE WHICH IS NATURES WAY OF BALANCING THINGS OUT. THIS DID NOT STOP THE RH FROM DROPPING INTO THE UPPER SINGLE DIGITS IN PORTIONS OF THE UPPER GREEN RIVER BASIN AND PORTIONS OF YELLOWSTONE PARK WEST OF THE DIVIDE. THESE RHS SHOULD RECOVER BEHIND THE FRONT BEGINNING TONIGHT. HIGH TEMPS SHOULD BE A LITTLE COOLER FRIDAY BEHIND TONIGHTS FRONT AND BELOW THE SMOKE COVER. THE THREAT OF AFTERNOON CONVECTION WILL NOT END UNTIL AFTER FRIDAY AFTERNOON WHEN THE LAST OF THE SHORTWAVES BEHIND THE BACK SIDE OF THE TROUGH MOVE THROUGH. PW VALUES WILL BE .60 IN EASTERN JOHNSON CO FRIDAY WITH JOHNSON COUNTY AND THE BIG HORN MTS STANDING THE BEST CHANCE OF ANY CONVECTION FRIDAY. A FEW THUNDERSTORMS WILL LINGER IN THE BIG HORNS AFTER SUNSET FRIDAY NIGHT. A WARMING TREND WILL ENSUE BEGINNING SATURDAY WITH SUNDAY SEEING HIGHS IN THE LOW TO MID 80S AT THE LOWER ELEVATIONS EAST OF THE DIVIDE AS HIGH PRESSURE BUILDS IN FROM THE WEST. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY SUNDAY THROUGH MONDAY NIGHT PLACES UPPER LEVEL HIGH PRESSURE RIDGE OVER WESTERN AND CENTRAL WYOMING WITH RIDGE AXIS TO THE WEST OVER WESTERN MONTANA...EASTERN IDAHO AND UTAH. AT THIS TIME MODELS KEEP MOISTURE WEST OF THE RIDGE AXIS. INDICATIONS NOW ARE THAT THE RIDGE WILL SHIFT EAST WITH AN UPPER LEVEL LOW DEVELOPING OVER THE GREAT BASIN WITH TIME. THIS SHOULD ALLOW MOISTURE TO DRIFT EAST INTO WESTERN AND SOUTHERN WYOMING SUPPORTING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS AND EVENING TUESDAY... WEDNESDAY AND THURSDAY. OVERALL...TEMPERATURES SHOULD BE RATHER STEADY WITH GRADUAL WARMING SUNDAY AND MONDAY...THEN CLOUD COVER WILL COME INTO PLAY ALONG WITH PRECIPITATION WHICH SHOULD MODERATE ANY FURTHER WARMING AND MAY ACTUALLY COOL TEMPERATURES SLIGHTLY BY THURSDAY. MAIN DIFFERENCES IN EXTENDED MODELS OCCUR EAST OF WYOMING WITH LOCATION OF CLOSED 500 MB LOW IN THE NORTHERN PLAINS INTO THE GREAT LAKES AND MIDWEST. ECMWF KEEPS THE LOW TO THE WEST WHILE THE GFS PLACES THE LOW TO THE EAST. PREFER GFS ALTHOUGH OVERALL CHANGES DO NOT IMPACT FORECAST FOR WESTERN AND CENTRAL WYOMING AT THIS TIME. POTENTIAL HURRICANE REMNANT MOISTURE COMING NORTH FROM MEXICO COULD SIGNIFICANTLY MODIFY THE EXTENDED FORECAST IF CURRENT TRACK WHICH TAKES THE MOISTURE NORTHWEST INTO THE PACIFIC CHANGES TO A NORTHERLY TRACK INTO BAJA CALIFORNIA AND THE DESERT SOUTHWEST. && RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT THU AUG 31 2006 WYZ001>020-022>030-011100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 342 PM MDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT... ANOTHER COLD FRONT WILL BRING COOLR TEMPERATURES AND CONTINUED CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE NORTHEASTERN PART OF THE STATE TONIGHT. THE MAIN HAZARD WILL BE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FRONT WILL ALSO LIKELY BRING NORTHERLY 45 MPH WINDS ACROSS THE NORTHERN BIG HORN BASIN LATE TONIGHT AS WELL AS 35 MPH WINDS ACROSS JOHNSON COUNTY. THESE WINDS WILL PULL SMOKE SOUTH INTO WESTERN AND CENTRAL WYOMING TONIGHT FROM FIRES THAT ARE CURRENTLY BURNING ACROSS SOUTHERN MONTANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS NORTHEAST WYOMING FRIDAY BEFORE EXITING OFF TO THE EAST. NORTHERLY WINDS WILL PULL SMOKE SOUTH INTO WESTERN AND CENTRAL WYOMING FRIDAY FROM FIRES THAT ARE CURRENTLY BURNING ACROSS SOUTHERN MONTANA. THE REST OF THE WEEK WILL SEE DRY CONDITIONS AND WARMING TEMPERATURES BEGINNING SATURDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS AT AND ABOVE 40 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531593.